Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jul 12, 2021, 2:18 AM EDT for 5 counties in New York; Hudson County, New Jersey. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2021, 2:18 AM EDT (06:18 UTC)
- Expired
- Jul 12, 2021, 3:00 AM EDT
- In force
- 42 min
- Issued by
- NWS New York, NY
Counties Hudson County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 90 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 6.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
458
WWUS81 KOKX 120618
SPSOKX
Special Weather Statement
National Weather Service New York NY
218 AM EDT Mon Jul 12 2021
NJZ006-104-106-NYZ072>075-176>179-120700-
Hudson-Eastern Essex-Eastern Bergen-Northern Queens-Southern
Queens-Bronx-New York (Manhattan)-Northern Nassau-Kings
(Brooklyn)-Richmond (Staten Is.)-Southern Nassau-
218 AM EDT Mon Jul 12 2021
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN BERGEN...
QUEENS...RICHMOND...BRONX...KINGS...NEW YORK (MANHATTAN) AND NASSAU
COUNTIES...
At 218 AM EDT, a strong thunderstorm was located over Hoboken, moving
east at 25 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Jersey City, Jamaica, Flatbush, Flushing, Bayonne, Mott Haven,
Hoboken, East Tremont, Hackensack, Freeport, Valley Stream, Long
Beach, Glen Cove, Coney Island and Garden City.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4055 7412 4083 7414 4082 7412 4086 7411
4087 7411 4089 7413 4091 7385 4089 7383
4087 7374 4086 7366 4092 7364 4092 7358
4058 7351 4057 7376 4056 7383 4055 7395
4056 7395 4056 7401 4060 7403 4055 7408
TIME...MOT...LOC 0618Z 263DEG 23KT 4073 7402
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 12, 1:23 AM EDT, 55 minutes earlier.
Area forecast discussion, Jul 12, 1:23 AM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service New York NY
123 AM EDT Mon Jul 12 2021
.SYNOPSIS...
A warm front will approach tonight, then sink back across and
south of area Monday afternoon and night as strong high pressure
builds across the Canadian Maritimes and New England. The
weakening front will still be near the region on Tuesday and
then, and should then move northward Tuesday night into
Wednesday. A cold front will move across Wednesday night. High
pressure from the Western Atlantic will then build in for
Thursday, and shift farther east Thursday into Friday. A cold
front will slowly approach Friday night into Saturday, and move
across next Sunday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Adjusted PoPs over the next several hours to account for showers
developing across the area. Otherwise, convection to the west
continues to weaken as it approaches, although still cannot rule
out a rumble of thunder, especially west of the city.
Meanwhile, given presence of ample low level moisture, more fog
should develop ahead of the approaching front overnight.
Low temps tonight should be in the upper 60s to around 70 in
most places, perhaps mid 60s in the interior valleys of S CT.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
A combined severe/flash flood event appears to be unfolding for
late Mon afternoon/night, with antecedent conditions primed
after heavy rains with Tropical Storm Elsa and the previous
day's predecessor event. Agreed with SPC day 2 outlook idea of
focused area of tstm development in our general area late day
Mon into early evening before the warm front sags south of the
area. Soundings form the 12Z NAM showed MLCAPE as high as
2000-3000 J/kg developing by afternoon, with storms developing
as shortwave energy riding the crest of the upper ridge, perhaps
some enhanced lift via an upper jet streak along or just inland
from the Mid Atlantic and srn New England coasts, and as the
front sags south. Main threat should be wind damage with the
strongest storms, though other modes cannot be ruled out given
decent CAPE aloft for hail, also low level veering wind
profiles and a fair amount of 0-3 km CAPE that could help spin
up an isolated tornado, but 0-1 km shear is weak.
This should transition to a heavy rainfall event as the frontal
boundary sags south through the area provides a focusing
mechanism for overrunning of the unstable airmass aloft. Fcst
rainfall does not appear to be as widespread or as heavy as what
HREF is signaling well inland, but with more of an urban
component and the antecedent west conditions in play decided to
issue a flash flood watch.
If the timing of the front sagging back to the south occurs
earlier, it is possible that the flash flood threat would be
diminished or shift southward and more into western/central NJ.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Tuesday, warm front boundary near the region but will be weakening
with mid level ridging taking place. There will still be PWATS near
2 inches and elevated CAPE above 900mb, which will be above the
easterly flow. Any showers and thunderstorms will still be capable
of producing heavy rain but coverage will be lower as the front
within the region weakens. The low level easterly flow will be
developing in response to high pressure moving southeast into the
Canadian Maritimes. Farther east will be cooler then locations
farther west within the region with highs ranging from upper 70s to
lower 80s for most locations.
The warm front eventually makes its way northward Tuesday night into
Wednesday with an associated cold front moving across Wednesday
night. Mid levels show the ridge moving offshore and in its place a
trough approaching Wednesday and moving across Wednesday night.
Shower and thunderstorms will be decreasing Tuesday night with
minimal convection expected late Tuesday night into Wednesday
morning. Then another round of showers and thunderstorms develops
with the approach of the next cold front Wednesday afternoon into
Wednesday night. Patchy fog in the forecast late Tuesday night
into early Wednesday morning as well as late Wednesday night
into early Thursday morning with very light winds and residual
leftover moisture from previous rainfall.
The airmass becomes more hot and humid going into the latter part of
the week with mid level ridging. Region will be in the large warm
sector Thursday through Friday with Western Atlantic high pressure
in control. The SW flow along the western periphery of the high will
increase low level warm air advection. Forecast is dry Thursday
through Thursday night. Highs forecast Thursday range from mid 80s
to near 90 and then upper 80s to lower 90s for Friday. Potential
will be there for heat indices to get into mid to upper 90s on
Friday for NYC into Northeast NJ and some locations along north
shore of Western Long Island as well as some parts of the interior.
The next cold front associated with an area of low pressure moving
into the Great Lakes will be approaching Friday night and slowly
moves into the region for the start of next weekend. Uncertainty
especially with timing grows more in this part of the forecast but
the cold front is shown from different forecast models to move
across Sunday into Sunday night. Chances of showers and
thunderstorms are in the forecast Friday through next weekend
but the entire time period is not expected to be wet.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A warm front remains in the vicinity of the terminals through
the day today, then sinks south tonight.
IFR for the overnight hours through the morning push. Leftover
showers from the approaching weakening thunderstorms will pass
across in the next few hours, and likely weaken further. Can't
completely rule out thunder, but not enough confidence to
include in TAFs. Improvement back to VFR for the city terminals
remains possible, 16-18z. However, the location of the warm
front will be important to whether or not VFR conditions will
occur. Showers become likely in the middle to late afternoon,
with thunderstorms possible. Local IFR/MVFR in any thunderstorm.
The warm front should begin shifting south of the terminal in
the evening. This may keep thunderstorms south of the terminals
with just showers over the area through the early evening.
Conditions otherwise diminish back to IFR through tonight.
Light E-SE flow under 10 kt through the morning push. Confidence
in wind direction is low through the day due to the exact
location of the warm front. Winds north of Long Island and NYC
terminals may end up E-NE through much of the day. The warm
front may also set up near the NYC terminals in the afternoon.
Winds should start out SW-S across Long Island and NYC
terminals, and then shift to the E-NE by early evening. Speeds
through the day should largely be 10 kt or less.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments possible through the TAF period for changing ceilings and
visibility, as well as to adjust timing of showers and
thunderstorms.
Winds could shift to the NE sooner in the afternoon/evening if
the warm front ends up pushing southeast quicker than currently
forecast.
There is the potential for a severe thunderstorm this afternoon
and evening, especially in the vicinity of the warm front.
.OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.Monday night...IFR with possible showers.
.Tuesday...IFR AM, then VFR PM, chance of afternoon/evening
showers/tstms. .Wednesday
.Tuesday Night-Wednesday...MVFR or IFR at night, then becoming
VFR Wednesday. Showers and thunderstorms possible afternoon and
evening.
.Thursday...VFR.
.Friday...MVFR or lower possible in showers/thunderstorms.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
In the near term, fog should develop as a warm front
approaches overnight. There is a chance of vsbys lowering to
below 1 nm overnight, so a marine dense fog advy may eventually
be needed for late tonight into Mon morning.
Meanwhile, ocean seas 2-3 ft should build through Mon as a warm
front approaches and lefts through, but think max seas will
come in just under 5 ft daytime Mon. Winds then shift E late day
Mon into Mon night as the front shifts to the south, with peak
gusts only up to 20 kt and seas remaining under 5 ft.
Sub-SCA conditions are forecast across the waters Tuesday
through Thursday night, and then will be close to SCA on Friday
with the approach of the cold front. Friday for now still has
below SCA conditions with wind gusts expected near 20 kt on
the ocean.
&&
.HYDROLOGY...
Flash flooding is possible with showers and thunderstorms Monday
afternoon and night as PW nears 2 inches, along with low level
weak flow with an easterly component to surface winds
developing. These factors will lead to slow movement of showers
and thunderstorms, and the front should also help focus tstm
development in/near the NYC metro area Mon night.
Still a humid and conducive environment on Tuesday for heavy
showers and thunderstorms with possible flooding, but
probability/coverage will be lowering.
Otherwise, no other significant widespread hydrologic issues
expected Tuesday through Friday. Too early to determine any
hydrologic issues going into next weekend.
&&
.TIDES/COASTAL FLOODING...
There will be a moderate rip current risk at the ocean beaches
both Monday and Tuesday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from this afternoon through Tuesday morning
for CTZ005>012.
NY...Flash Flood Watch from this afternoon through Tuesday morning
for NYZ067>075-078-080-176>179.
NJ...Flash Flood Watch from this afternoon through Tuesday morning
for NJZ002-004-006-103>108.
MARINE...None.
&&
SYNOPSIS...BG/JM
NEAR TERM...FEB/BG/JM
SHORT TERM...BG
LONG TERM...BG
AVIATION...DS
MARINE...BG/JM
HYDROLOGY...BG/JM
TIDES/COASTAL FLOODING...JMHazardous weather outlook, Jul 11, 5:09 PM EDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service New York NY 509 PM EDT Sun Jul 11 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-080-176>179-122115- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Southwest Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 509 PM EDT Sun Jul 11 2021 ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms late day Monday into Monday evening may also be capable of producing strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ079-122115- Northeast Suffolk- 509 PM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ081-122115- Southeast Suffolk- 509 PM EDT Sun Jul 11 2021 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-122115- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 509 PM EDT Sun Jul 11 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Areas of dense fog may develop overnight, with vsby below 1 nm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Areas of dense fog with vsby below 1 nm may persist into Monday morning. Thunderstorms late day Monday into Monday evening may be capable of producing wind gusts over 35 kt. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 12, 2:18 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
218 AM EDT Mon Jul 12 2021
NJZ006-104-106-NYZ072>075-176>179-120700-
Hudson-Eastern Essex-Eastern Bergen-Northern Queens-Southern
Queens-Bronx-New York (Manhattan)-Northern Nassau-Kings
(Brooklyn)-Richmond (Staten Is.)-Southern Nassau-
218 AM EDT Mon Jul 12 2021
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN BERGEN...
QUEENS...RICHMOND...BRONX...KINGS...NEW YORK (MANHATTAN) AND NASSAU
COUNTIES...
At 218 AM EDT, a strong thunderstorm was located over Hoboken, moving
east at 25 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Jersey City, Jamaica, Flatbush, Flushing, Bayonne, Mott Haven,
Hoboken, East Tremont, Hackensack, Freeport, Valley Stream, Long
Beach, Glen Cove, Coney Island and Garden City.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4055 7412 4083 7414 4082 7412 4086 7411
4087 7411 4089 7413 4091 7385 4089 7383
4087 7374 4086 7366 4092 7364 4092 7358
4058 7351 4057 7376 4056 7383 4055 7395
4056 7395 4056 7401 4060 7403 4055 7408
TIME...MOT...LOC 0618Z 263DEG 23KT 4073 7402
DSThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:37 PM EDT | Special Marine Warning | OKX | 38 min | |
| Jul 12, 3:45 PM EDT | Special Weather Statement | OKX | Richmond | 30 min |
| Jul 12, 3:53 PM EDT | Areal Flood Advisory | OKX | Richmond | 49 min |
| Jul 12, 4:18 PM EDT | Areal Flood Advisory | OKX | Bronx, New York | 52 min |
| Jul 12, 5:38 PM EDT | Areal Flood Advisory | OKX | Orange, Rockland | 112 min |
| Jul 12, 5:41 PM EDT | Special Weather Statement | OKX | Rockland | 49 min |
| Jul 12, 5:51 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 39 min |
| Jul 12, 6:09 PM EDT | Flash Flood Warning | OKX | Orange, Rockland | 3 hr |
| Jul 12, 6:15 PM EDT | Tornado Warning | OKX | Orange, Rockland | 45 min |
| Jul 12, 6:58 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 41 min |
| Jul 12, 7:46 PM EDT | Areal Flood Advisory | OKX | Orange | 119 min |
| Jul 12, 4:55 PM EDT | Areal Flood Advisory | OKX | Bergen | 32 min |
Nearby
Special Weather Statements in New York, 2021Special Weather Statements in New Jersey, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.